Pathophysiology

Effects of Multikinase Inhibitors in Skin – Hand-Foot Skin Reaction

In terms of pathophysiology, the most well studied multikinase inhibitors are sorafenib and sunitinib which target RAF (sorafenib only), c-KIT, fms-related tyrosine kinase receptor 3 (Flt3), VEGFR, and PDGFR kinases, inhibiting tumour-related angiogenesis and tumour growth.1 It has been hypothesised that Hand-foot skin reaction may occur with these agents because keratinocytes in the epidermis synthesize PDGF-α and PDGF-β, which bind PDGFRs on dermal fibroblasts, capillaries, and eccrine glands. 1-2 In addition, dermal eccrine glands also express c-kit and PDGFR, both of which are targets of sorafenib.1-2 Coinhibition of VEGFR and PDGFR could therefore potentially decrease the ability of vessels to repair themselves in high pressure areas of the hands and feet prevent vascular repair mechanisms from functioning properly, thereby causing HFSR in high-pressure areas, such as the palms and soles, which may be repeatedly exposed to subclinical trauma.3

References

1Lacouture ME, et al. Evolving strategies for the management of hand-foot skin reaction associated with the multitargeted kinase inhibitors sorafenib and sunitinib. The Oncologist. 2008;13:1001–1011.
2Gomez P and Lacouture M. Clinical presentation and management of hand-foot skin reaction associated with sorafenib in combination with cytotoxic chemotherapy: experience in breast cancer. The Oncologist. 2011;16:1508–1519.
3Robert C, et al. Cutaneous side-effects of kinase inhibitors and blocking antibodies. Lancet Oncol. 2005;6:491–500.

Last update: 22 August 2014